Texas, 2011

High Wind in Texas, March 22, 2011

March 22, 2011 · NWS MAF · 2 events in 2 counties and zones

An upper trough passing to the north of the region resulted in high winds over the Guadalupe and Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough passing to the north of the region resulted in high winds over the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 22, 3:00 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 22, 3:00 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT TUE MAR 22 2011

.DISCUSSION...
UPPER PATTERN SHOWS A STRONG TROUGH MOVING OVER THE ROCKIES THIS
MORNING WHILE A RIDGE WAS CENTERED OVER THE GULF.  THIS TROUGH WILL
RESULT IN ANOTHER DAY OF WINDY CONDITIONS FOR THE AREA.  BRIEF
RIDGING EXPECTED OVER THE REGION WEDNESDAY AS A NEW TROUGH WORKS
DOWN THE CALIFORNIA COAST.  BITS OF THIS TROUGH BREAK OFF AND EJECT
EAST BUT IT CONTINUES TO REFORM OVER THE COAST.  THIS WILL TEND TO
KEEP THE RIDGE OVER THE WEST FLATTENED OUT.  BY SATURDAY THIS TROUGH
WILL MOVE EAST CROSSING THE GREAT BASIN BY EARLY SUNDAY AND PASSING
OVER NEW MEXICO LATE IN THE DAY.  HIGH PRESSURE BUILDS BACK IN
BEHIND THIS TROUGH.

A DEEP SURFACE LOW OVER EASTERN CO/WESTERN KS HAS KEEP SURFACE WIND
UP ALL NIGHT.  THE WIND AND CLOUDS HAS KEPT TEMPS UP TONIGHT.  THIS
LOW WILL MOVE EAST TODAY DRAGGING A PACIFIC FRONT/SURFACE TROUGH
ACROSS THE AREA.  THIS WILL RESULT IN WINDY CONDITIONS ACROSS MUCH
OF THE AREA.  HAVE BUMPED UP THE WIND A LITTLE AREAWIDE AND HAVE
EXPANDED THE WIND ADVISORY TODAY ACROSS THE WESTERN PERMIAN BASIN
AND UPPER TRANS PECOS.  HIGH WIND WARNING REMAINS IN EFFECT FOR
GUADALUPE MOUNTAINS. HAVE ALSO EXPANDED MENTION OF BLOWING DUST THIS
AFTERNOON TO ALL OF AREA NORTH OF A VAN HORN TO BIG LAKE LINE. THE
WEST WIND WILL BLOW LOW LEVEL MOISTURE OUT OF THE AREA... HAVE
REMOVED MENTION OF ISOLATED STORMS FROM THE EAST TODAY AS DRYLINE
SHOULD GET PUSHED INTO CENTRAL TEXAS.  ON WEDNESDAY THE WIND WILL
COME BACK AROUND TO THE SOUTH BY LATE IN THE DAY.

AS FAR AS THE ELUSIVE PRECIP GFS DOES DEVELOPS PRECIP THURSDAY NIGHT
OVER THE EAST... HAVE KEPT SOME LOW POPS THERE.  GFS ALSO SKIRTS THE
EASTERN CWA SUNDAY WITH LOW QPF.  WOULD LIKE TO GET EXCITED ABOUT RAIN
CHANCES SOMEWHERE IN THE NOT TOO DISTANT FUTURE BUT IT APPEARS THAT
MOST RAIN... WHEN IT DOES ACTUALLY DEVELOP... WILL BE EAST OF THE
AREA.  WILL LEAVE THE REST OF THE FORECAST DRY.

&&

.FIRE WEATHER...
WILL CONTINUE THE RED FLAG WARNING TODAY FOR MOST OF THE REGION IN
WHAT COULD BE A FAIRLY BIG FIRE WX DAY.  A PACIFIC FRONT/SURFACE TROUGH
WILL PUSH EAST TODAY WITH A DRY WEST WIND IN ITS WAKE.  THIS WILL
RESULT IN DANGEROUS FIRE WX CONDITIONS AS 20FT WINDS OVER 20 MPH...
MINIMUM RH OF 15 PERCENT OR LESS... AND HIGH TO VERY HIGH FIRE DANGER
COME TOGETHER.  PART OF THE EASTERN PERMIAN BASIN IS NOT INCLUDED
IN THIS WARNING... BUT IF THE WEST WIND STARTS EARLIER/DRIES
FASTER THEN THESE COUNTIES MAY NEED TO BE ADDED TO THE WARNING LATER
TODAY.  DRY CONDITIONS WILL CONTINUE THE NEXT FEW DAYS BUT MUCH
LESS WIND IS EXPECTED... EXCEPT FOR THE GUADALUPE MOUNTAINS WHICH
MAY EXPERIENCE LOCALIZED RED FLAG CONDITIONS WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              82  44  81  47  /   0   0   0   0
CARLSBAD NM                81  40  82  44  /   0   0   0   0
DRYDEN TX                  87  54  88  57  /  10  10   0  10
FORT STOCKTON TX           86  49  83  50  /   0   0   0   0
GUADALUPE PASS TX          73  44  74  48  /   0   0   0   0
HOBBS NM                   77  40  78  40  /   0   0   0   0
MARFA TX                   78  32  78  30  /   0   0   0   0
MIDLAND INTL AIRPORT TX    82  42  80  45  /   0   0   0   0
ODESSA TX                  82  44  80  45  /   0   0   0   0
WINK TX                    85  42  83  42  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 10
     PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...PECOS...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...GAINES...LOVING...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

76/72
Hazardous weather outlook, Mar 22, 1:12 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 AM CDT TUE MAR 22 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230715-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 AM CDT TUE MAR 22 2011 /112 AM MDT TUE MAR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL BECOME WIDESPREAD BY THIS
AFTERNOON...AS BREEZY SOUTHWESTERLY WINDS IMPACT MOST OF WEST
TEXAS AND ALL OF SOUTHEAST NEW MEXICO. LOW RELATIVE HUMIDITY AND
VERY HIGH TO EXTREME FIRE DANGER WILL ACCOMPANY THE WINDY
CONDITIONS. A RED FLAG WARNING IS IN EFFECT FOR ALL OF SOUTHEAST
NEW MEXICO AND MOST OF WEST TEXAS THROUGH TUESDAY EVENING.

SOUTHWEST WINDS NEAR 25 TO 35 MPH WITH GUSTS UP TO 50 MPH ARE
EXPECTED SOUTHEAST NEW MEXICO...THE VAN HORN CORRIDOR...THE DAVIS
MOUNTAINS AND THE WESTERN PERMIAN BASIN. A WIND ADVISORY IS IN
EFFECT FOR THESE LOCATIONS THIS AFTERNOON. STRONGER WINDS WILL
IMPACT THE GUADALUPE MOUNTAINS...WHERE WEST SOUTHWEST WINDS NEAR
35 TO 45 MPH WITH GUSTS UP TO 60 MPH ARE ANTICIPATED.

THE GUSTY WINDS ACROSS THE AREA MAY RESULT IN SOME PATCHY AREAS OF
BLOWING DUST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
March 22, 5:05 AM CST to 6:25 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
State Official

High Wind, Guadalupe Mountains of Culberson County

When
March 22, 7:51 AM MST to 2:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
State Official

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283431, 283434.